Respiratory Failure in DKA Patient Due to Hypophosphatemia

Presentation Number: SAT 609
Date of Presentation: April 1st, 2017

Romana Kanta*1, Lintu Ramachandran1 and Margaret Omatsone2
1RBMC, 2Raritan Bay Medical Center, Perth Amboy

Abstract

Introduction

Initiation of insulin therapy in patients with DKA has been documented to alter the phosphate balance and cause hypophosphatemia in a significant number of patients. We report a case of a DKA patient who developed hypophosphatemia during insulin therapy, and proceeded to life threatening respiratory failure despite adequate phosphate replenishment.

Case Reports

  • A 26-year-old female with PMH of non-compliant diabetes mellitus type 1, admitted due to altered mental status, nausea and vomiting who was subsequently diagnosed with DKA. On admission, the patient’s vitals included Temperature: 97.6 F, Pulse: 106 bpm, RR: 20 breaths per minute, BP: 97/64 mm Hg and Oxygen saturation: 99% on 2L nasal cannula. On physical exam, patient appeared acutely ill with mild respiratory distress. Lungs were clear, and heart sounds were normal. Neurologic examination was significant for symmetric weakness of all four limbs. Patient was mildly confused, but followed commands. Initial labs: Blood glucose: 907 mg/dL, arterial pH <6.80, PCO2 <15 mmHg, PO2 123 mmHg, bicarbonate <8, ketonemia (+++) and Beta-hydroxybutyrate >8. The effective serum osmolality was 327mOsm/kg. A chest radiograph revealed clear lung fields and an electrocardiography showed sinus rhythm. Patient was started on IV bolus normal saline followed by 1 L/h fluids, regular insulin 10 units as bolus followed by a continuous infusion of 7 units/hr and bicarbonate. Labs showed: Potassium 3.8 mg/dl and Phosphorus 2.7 mg/dl. KCL was initiated with IV fluids and in the next 24 hours, phosphorus level decreased to 0.6 mg/dl. Patient’s respiratory status subsequently deteriorated requiring intubation as well as ventilator support. On the third day, the patient’s hyperglycemia and acidosis were corrected and was switched to subcutaneous insulin. However, generalized weakness persisted. Biochemical investigation revealed a severe hypophosphatemia of 0.3 mg/dl. Potassium phosphate was initiated with 15 mmol in half saline as a continuous infusion over 12 hours in the first day and 120 mmol total in four days. Two days later, muscle weakness improved significantly. Patient was weaned off the ventilator, and successfully extubated on the 6th hospital day.
  • Discussion

While insulin administration, bicarbonate replacement and fluid resuscitation has been attributed to the cause of the sudden drop of phosphate levels in DKA patients, no recommendations currently exist to hold insulin in severe hypophosphatemia, unlike potassium. In our patient, phosphate level went down to 0.3 mg/dl despite adequate phosphate replacement. This case illustrates the absolute importance of early phosphate replacement and the need for further research on whether holding insulin might be desirable to achieve normal phosphate levels in DKA patients with severe hypophosphatemia to prevent life threatening complications.

 

Nothing to Disclose: RK, LR, MO